5 doctors weighed in:

Is my hormonal birth control pill causing my depression? I have been on birth control consistently (no placebo pills, just straight pills, due to my horrible menstruation), for about 6 months now, and I have been having horrible mood swings and extreme de

5 doctors weighed in
Dr. Wendy Askew
Obstetrics & Gynecology
3 doctors agree

In brief: It's possible.

If the depression began when you started the pills and correlates with your use of the pills, then it is possible.
I would suggest switching to a different ocp with different progestin component than the one you are currently on - to see if your symptoms improve. There is also one ocp that has a unique estrogen as well (natazia) that may have a different effect on your mood, and may be worth tryi.

In brief: It's possible.

If the depression began when you started the pills and correlates with your use of the pills, then it is possible.
I would suggest switching to a different ocp with different progestin component than the one you are currently on - to see if your symptoms improve. There is also one ocp that has a unique estrogen as well (natazia) that may have a different effect on your mood, and may be worth tryi.
Dr. Wendy Askew
Dr. Wendy Askew
Thank
Dr. Laura McMullen
Pediatrics

In brief: Hormonal

Hormonal birth control has definitely been known to affect a woman's mood.
Sometimes just a change in the type of pill or type of birth control you take can make all the difference. Give your doctor a call to discuss your symptoms. They may be able to switch you to a different pill with a slightly different estrogen/progesterone formulation that will not affect your mood adversely. That being said, a pill switch may not solve all of your problems. Discuss your issues with your doctor so you may be able to get additional help if you need it. If you are thinking of hurting yourself or someone else, then you need to get help immediately - call your doctor or one one of the hotlines i've attached in a link below. Good luck!

In brief: Hormonal

Hormonal birth control has definitely been known to affect a woman's mood.
Sometimes just a change in the type of pill or type of birth control you take can make all the difference. Give your doctor a call to discuss your symptoms. They may be able to switch you to a different pill with a slightly different estrogen/progesterone formulation that will not affect your mood adversely. That being said, a pill switch may not solve all of your problems. Discuss your issues with your doctor so you may be able to get additional help if you need it. If you are thinking of hurting yourself or someone else, then you need to get help immediately - call your doctor or one one of the hotlines i've attached in a link below. Good luck!
Dr. Laura McMullen
Dr. Laura McMullen
Thank
Get help from a real doctor now
Dr. Adam Levy
Board Certified, Obstetrics & Gynecology
34 years in practice
1M people helped
Continue
111,000 doctors available
Read more answers from doctors